Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 144, NWS San Angelo, TX

May 31, 2021Haskell County, Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 31, 2021, 3:42 AM CDT for Haskell County, Jones County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 3:42 AM CDT (08:42 UTC)
Expired
May 31, 2021, 4:45 AM CDT
In force
63 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Haskell County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 69 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS54 KSJT 310842
SVRSJT
TXC207-253-310945-
/O.NEW.KSJT.SV.W.0144.210531T0842Z-210531T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
342 AM CDT Mon May 31 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southern Haskell County in west central Texas...
  Northern Jones County in west central Texas...

* Until 445 AM CDT.

* At 342 AM CDT, a severe thunderstorm was located near Sagerton,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sagerton around 350 AM CDT.
  Paint Creek around 425 AM CDT.
  Stamford and Lake Stamford Marina around 435 AM CDT.

Other locations impacted by this severe thunderstorm include Tuxedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9948 3296 9961 3291 9962 3291 10014
      3296 10014 3296 9999 3312 9998 3317 9947
TIME...MOT...LOC 0842Z 271DEG 23KT 3304 10002 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

sn
1 follow-up statement
311 
WWUS54 KSJT 310931
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
431 AM CDT Mon May 31 2021

TXC207-253-310945-
/O.CON.KSJT.SV.W.0144.000000T0000Z-210531T0945Z/
Haskell TX-Jones TX-
431 AM CDT Mon May 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHEASTERN HASKELL AND NORTHEASTERN JONES COUNTIES...

At 431 AM CDT, a severe thunderstorm was located over Lake Stamford
Marina, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Haskell and northeastern Jones Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9948 3296 9961 3291 9962 3291 9992
      3314 9982 3317 9947
TIME...MOT...LOC 0931Z 270DEG 24KT 3303 9962 

HAIL...1.00IN
WIND...60MPH
 
$$

sn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:42 AM CDT, 1 hour earlier.

Area forecast discussion, May 31, 2:42 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service San Angelo TX
242 AM CDT Mon May 31 2021

...New SHORT TERM...

.SHORT TERM...
(Today and tonight)
Issued at 208 AM CDT Mon May 31 2021

A line of thunderstorms located just off to the west and
northwest of the Big Country at 2 AM CDT will continue moving in
over the next couple of hours. In fact, periods of heavy rain are
certainly a concern as this line moves into the Big Country. Additional
rounds of thunderstorm activity may cause lingering issues with
flooding across areas included in the Flood Watch through
tomorrow morning. As a result, the Flood Watch has been extended
into Tuesday morning.

As we watch this activity move through the area, we may see an
isolated severe thunderstorm as well. The main hazards with these
will be damaging winds and to a lesser degree large hail. In fact,
this could affect areas to the south of the Flood Watch as it
expands and develop further south this afternoon and evening.
This would included the Concho Valley, Heartland, and the
Interstate 10 corridor.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 115 AM CDT Mon May 31 2021

An active weather pattern will continue through the rest of the
week, with a chance for showers and thunderstorms each day,
mainly during the afternoon and evening. The main concern for
these thunderstorms will be heavy rainfall, and the potential for
flooding.

During the day Tuesday, we may see a relative lull in
thunderstorm activity after Monday night's storms move through the
area. However, the activity from Monday night is expected to lay
down a boundary somewhere in the area, and GFS/ECMWF both indicate
that this boundary should be somewhere in the southern half of our
CWA. With that in mind, showers and thunderstorms will be possible
for mainly the southern half of the area Tuesday night into
Wednesday.

From Wednesday night into Thursday, the axis of the main trough
moving through the central U. S. will move to the east. However,
we will remain under weak upper level troughing. This weak
troughing, along with ample moisture in the low levels will allow
for scattered afternoon and evening thunderstorms each day into
the weekend. Exact timing and placement of this activity will
depend on boundaries left behind by the previous day's convection,
so keeping a generic chance in for most of the area through
Saturday will be needed, although chances will slowly decrease
from the second half of the week through the weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 457 PM CDT Sun May 30 2021

Stratus will overspread the area this evening, resulting in MVFR
ceilings at all sites. MVFR ceilings will likely persist through
much of the TAF period. A line of showers and thunderstorms will
approach KABI around 10Z, then KSJT around 13Z. Additional
scattered showers and thunderstorms are possible at all sites
during the afternoon hours. Expect reduced visibilities within any
thunderstorms, due to heavy rainfall. Expect southeast winds of 10
to 15 knots through the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 78  64  76  61 /  80  80  30  40
San Angelo 	 80  65  79  62 /  50  70  30  60
Junction 	 83  67  82  64 /  30  50  60  60
Brownwood 	 80  66  79  62 /  50  70  50  50
Sweetwater 	 76  62  74  60 /  80  80  20  40
Ozona      	 78  66  78  64 /  30  60  50  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for Callahan-Coke-Fisher-
Haskell-Jones-Nolan-Shackelford-Sterling-Taylor-Throckmorton.

&&

SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, May 30, 2:41 PM CDT, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service San Angelo TX
241 PM CDT Sun May 30 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-311945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
241 PM CDT Sun May 30 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

May see an isolated strong to severe thunderstorm this evening
but the main threat for strong thunderstorms will be overnight
tonight bringing the potential for localized flooding to much of
the area, especially the Big Country.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will once again be possible Monday
afternoon and evening across the area. Damaging winds, large
hail, and dangerous lightning will be the main hazards. Heavy
rainfall is also likely with these storms which looks to be a
concern and may lead to localized flooding, especially in areas
where soils are already saturated.

The unsettled pattern continues into Tuesday with chances for rain
and thunderstorms. This will continue to threat of localized
flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight

In the hours before

Special weather statement, May 31, 2:35 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
235 AM CDT Mon May 31 2021

TXZ049-310830-
Fisher TX-
235 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR FISHER COUNTY UNTIL 330 AM CDT...

At 234 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hudd, or 12 miles northwest of Hobbs, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hamlin, Rotan, Roby, Sylvester, Hobbs, Longworth, Mccaulley, Hitson,
Gannon, Busby and Capitola.

LAT...LON 3296 10014 3277 10014 3252 10047 3253 10066
      3296 10065
TIME...MOT...LOC 0734Z 277DEG 19KT 3293 10071

sn
Special weather statement, May 31, 3:29 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
329 AM CDT Mon May 31 2021

TXZ049-054-113-127-310930-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
329 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR JONES...NORTHERN NOLAN...FISHER
AND NORTHWESTERN TAYLOR COUNTIES UNTIL 430 AM CDT...

At 327 AM CDT, Doppler radar was tracking a strong thunderstorm near
Roby, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sweetwater, Stamford, Anson, Hamlin, Roscoe, Merkel, Rotan, Roby,
Trent, Sylvester, Noodle, Hobbs, Mccaulley, Avoca, Longworth, and
Wastella.

LAT...LON 3296 9965 3242 9984 3240 10054 3246 10066
      3273 10066 3278 10064 3297 10036
TIME...MOT...LOC 0827Z 274DEG 27KT 3284 10034

sn

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:35 AM CDTSpecial Weather StatementSJTFisher55 min
May 31, 3:29 AM CDTSpecial Weather StatementSJTFisher, Jones61 min
May 31, 4:02 AM CDTAreal Flood AdvisorySJTFisher, Jones103 min
May 31, 4:30 AM CDTSpecial Weather StatementSJTJones, Shackelford45 min
May 31, 4:49 AM CDTSpecial Weather StatementSJTThrockmorton56 min
May 31, 5:04 AM CDTAreal Flood AdvisorySJTCallahan, Fisher, Jones, Nolan, Shackelford, Taylor3 hr
May 31, 5:19 AM CDTSpecial Weather StatementSJTNolan, Shackelford26 min
May 31, 5:45 AM CDTSpecial Weather StatementSJTCallahan, Nolan, Taylor45 min
May 31, 10:13 AM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones3 hr
May 31, 10:35 AM CDTFlash Flood WarningSJTFisher, Haskell, Jones3 hr
May 31, 12:17 PM CDTAreal Flood AdvisorySJTFisher, Jones, Nolan, Taylor3 hr
May 31, 12:25 PM CDTFlash Flood WarningSJTShackelford3 hr
May 31, 12:51 PM CDTSpecial Weather StatementSJTRunnels39 min
May 31, 1:26 PM CDTSpecial Weather StatementSJTCallahan49 min
May 31, 1:29 PM CDTAreal Flood AdvisorySJTCallahan3 hr
May 31, 1:59 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman61 min
May 31, 2:14 PM CDTFlash Flood WarningSJTCallahan3 hr
May 31, 2:27 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones3 hr
May 31, 3:00 PM CDTSpecial Weather StatementSJTBrown45 min
May 31, 3:04 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman116 min
May 31, 3:51 PM CDTRiver Flood WarningSJTJones54 hr
May 31, 4:21 PM CDTSpecial Weather StatementSJTSterling39 min
May 31, 5:07 PM CDTFlash Flood Warning Considerable damage threatSJTFisher, Jones, Shackelford3 hr
May 31, 6:19 PM CDTRiver Flood WarningSJTJones67 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.